Alert archive / North Carolina / Flash Flood Warnings in 2008

Flash Flood Warning 30, NWS Raleigh, NC

July 19, 2008Orange County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 19, 2008, 7:20 PM EDT for Orange County, North Carolina. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2008, 7:20 PM EDT (23:20 UTC)
Expired
Jul 19, 2008, 8:29 PM EDT
In force
69 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Orange County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 192322
FFWRAH
NCC135-200215-
/O.NEW.KRAH.FF.W.0030.080719T2320Z-080720T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
720 PM EDT SAT JUL 19 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ORANGE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1015 PM EDT

* AT 712 PM EDT... THUNDERSTORMS THAT ARE CONTINUOUSLY REDEVELOPING
  OVER SOUTHEASTERN ORANGE COUNTY.

* LOCATIONS THREATENED WITH FLOODING INCLUDE CHAPEL HILL AND
  CARRBORO.

NATIONAL WEATHER SERVICE RADAR INDICATED UP TO TWO AND ONE HALF INCH 
OF RAINFALL HAS FALLEN NEAR CARRBORO WITHIN THE LAST HOUR. ANOTHER 
INCH IS POSSIBLE AS STORMS CONTINUE TO MOVE EAST TO WEST ACROSS 
THE AREA. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR 
OCCURRING. IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE 
AREA MOVE TO HIGHER GROUND IMMEDIATELY. THOSE LIVING NEAR CREEKS AND 
STREAMS SHOULD MONITOR WATER LEVELS CLOSELY AND BE PREPARED TO TAKE 
QUICK ACTION.

LAT...LON 3601 7899 3586 7902 3587 7921 3599 7917

$$

23
1 follow-up statement
000 
WGUS72 KRAH 200029
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
827 PM EDT SAT JUL 19 2008

NCC135-200037-
/O.CAN.KRAH.FF.W.0030.000000T0000Z-080720T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORANGE NC-
827 PM EDT SAT JUL 19 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN ORANGE
COUNTY...

HEAVY RAINFALL HAS ENDED ACROSS THE WARNING AREA...AND NO WIDESPREAD 
OR SIGNIFICANT FLOODING AS BEEN REPORTED. THEREFORE...THE FLASH 
FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3601 7899 3586 7902 3587 7921 3599 7917

$$

VINCENT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:10 PM EDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 19, 2:10 PM EDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EDT SAT JUL 19 2008

.SYNOPSIS...

TROPICAL STORM CRISTOBAL ... LOCATED JUST OFF THE SOUTH CAROLINA COAST...
IS FORECAST TO MOVE SLOWLY NORTHEAST ALONG THE SOUTH CAROLINA AND SE
NC COAST TONIGHT AND SUNDAY. HIGH PRESSURE WILL BUILD BACK OVER THE
REGION MONDAY... BRINGING VERY HOT CONDITIONS. A COLD FRONT WILL
APPROACH FROM THE NORTHWEST TUESDAY... BUT STALL NEAR THE VA BORDER
MID WEEK.
&&

.NEAR TERM /THROUGH SUNDAY/...

AS OF 200 PM SATURDAY...

THE NOW TROPICAL STORM ALONG THE SOUTH CAROLINA COAST HAS BECOME
BETTER ORGANIZED WITH BANDS OF SHOWERS PERIODICALLY MOVING ONSHORE
AND ACROSS SOUTHEASTERN NC. SOME OF THESE BAND ARE LIKELY RESULTING
FROM OUTFLOW GENERATED BY  HEAVIER CONVECTION WELL OFFSHORE. A WEAK
INVERTED TROUGH EXTENDS AS FAR INLAND AS THE CHARLOTTE AND THE
EASTERN FOOTHILLS. DEWPOINTS HAVE BEEN HOVERING AROUND 70 DEGREES AS
FAR WEST AS THE FOOTHILLS AND PORTIONS OF THE NORTHWEST PIEDMONT.
THIS COMBINED WITH HEATING HAS ALLOWED FOR SCATTERED SHOWERS TO
DEVELOP FURTHER WEST ACROSS THE TRIAD. DUE TO THE LACK OF
INSTABILITY AND SHEAR MOST SHOWER ACTIVITY OVER THE NORTHWEST
PIEDMONT HAS BEEN RATHER HIT AND MISS AND NOT WIDESPREAD. EXPECT
THIS ACTIVITY IN THE WEST TO DIMINISH THIS EVENING WHILE SHOWERS
CONTINUE TO PUSH ONSHORE OVER SOUTHEASTERN NC. WILL LOWER THE CHANCE
FOR RAIN IN THE WEST WITH SUNSET, BUT KEEP POPS IN THE CHANCE
CATEGORY ALONG AND EAST OF HIGHWAY 1.WITH A RATHER TROPICAL AIRMASS
IN PLACE EXPECT MUGGY OVERNIGHT LOWS TO BE RATHER UNIFORM IN THE
LOWER 70S EVERYWHERE WITH SOME UPPER 60S POSSIBLE IN THE NORTHWEST
PIEDMONT.

SUNDAY...AS THE TROPICAL SYSTEM MOVES ALONG THE NC COAST IN THE
MORNING EXPECT SCATTERED SHOWER ACTIVITY TO PROGRESS NORTH OVER THE
CENTRAL AND NORTHERN COASTAL PLAIN BRINGING SOME RAIN TO LOCATIONS
FROM GOLDSBORO NORTH TO WILSON...ROCKY-MOUNT AND ROANOKE RAPIDS.
WILL GO ABOVE GUIDANCE POPS FOR SUNDAY AND MENTION SCATTERED SHOWERS
MAINLY EAST AND NORTHEAST OF RALEIGH. THE GFS SHOWS SOME ENHANCED
UPPER DIVERGENCE OVER THE NORTHERN COASTAL PLAIN ON SUNDAY ALONG
WITH WEAK 1000 MB FRONTOGENESIS. THERE IS NOT REALLY ANY SHEAR
RUNNING ACROSS THE TROPICAL SYSTEM TO SPEAK OF AND THIS SHOULD
ALLOW  SOME TROPICAL MOISTURE TO MAKE ITS WAY INLAND INTO THE
COASTAL PLAIN AND EASTERN PIEDMONT. THIS SAID THE BEST MOISTURE FLUX
APPEARS TO REMAIN ALONG THE COAST. SUBSIDENT ON THE WESTERN EDGE OF
THE SYSTEM SHOULD KEEP CONDITIONS DRY AND RATHER HOT OVER THE
WESTERN PIEDMONT AND SANDHILLS. HIGH TEMPERATURES SUNDAY WILL AGAIN
BE RATHER VARIABLE AND DEPEND ON HOW MUCH SUNSHINE ANY GIVEN
LOCATION RECEIVES. AREAS WEST OF FAYETTEVILLE AND RALEIGH COULD
REMAIN MOSTLY SUNNY FOR A GOOD PORTION OF THE AFTERNOON ALLOWING
HIGHS TO SURGE INTO THE MID TO UPPER 90S. FROM RALEIGH EAST AND
NORTHEAST ACROSS THE COASTAL PLAIN SKIES WILL LIKELY REMAIN MORE
MOSTLY CLOUDY LIMITING HIGHS TO THE UPPER 80S TO LOWER 90S. AGAIN
THIS WILL BE DEPENDENT UPON THE OVERALL AMOUNT OF SKY COVER AND
SCATTERED SHOWERS.
&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...

AS OF 210 PM SATURDAY...

FOLLOWING THE HPC FORECAST TRACK OF THE TROPICAL SYSTEM...
THE TROPICAL STORM IS FORECAST TO JUST EAST OF CAPE HATTERAS AROUND
00Z/21. THEREFORE... MUCH OF CENTRAL NC WILL BE LOCATED UNDER THE
STRONG SUBSIDENCE ZONE ON THE BACK SIDE OF THE SYSTEM AT 00Z/21. THE
TROPICAL STORM THEN IS FORECAST TO BECOME ABSORBED IN THE MID LEVEL
TROUGH ALONG THE EASTERN SEABOARD SUNDAY NIGHT AND MONDAY... AND GET
PULLED MORE RAPIDLY AWAY TO THE NE.

IF THIS FORECAST PROVES ACCURATE... THEN CENTRAL NC CAN EXPECT THE
SKIES TO BE CLEAR OR MOSTLY CLEAR BY SUNDAY NIGHT. THE SURFACE WINDS
WILL BE LIGHT... AS WE WILL BE FAR AWAY FROM THE CIRCULATION CENTER.
LOWS SHOULD BE VERY NEAR CLIMATOLOGY FOR JULY 21 (UPPER 60S TO LOWER
70S). PATCHY FOG WILL BE LIKELY... WITH LOCALLY DENSE FOG POSSIBLE
IF THE WINDS GO CALM - ESPECIALLY OVER THE EASTERN AREAS WHERE THE
GROUND IS WETTEST (OR IS EXPECTED TO BE WETTEST).

MONDAY APPEARS TO BE THE HOTTEST AND DRIEST DAY IN THIS FORECAST
CYCLE. OUR REGION TYPICALLY EXPERIENCES SOME OF ITS HOTTEST AND
DRIEST WEATHER CONDITIONS IN THE WAKE OF DEPARTING TROPICAL
SYSTEMS... ESPECIALLY ONES THAT JUST BRUSH THE REGION TO THE EAST.
THIS SHOULD BE THE CASE MONDAY.

HOWEVER... THE MAV GUIDANCE (GFS) APPEARS TO BE TOO HOT... AS IT HAS
BEEN FOR THE PAST FEW WEEKS. IT ADVERTISES WIDESPREAD 101-102 DEGREE
HEAT FOR ALL BUT THE PIEDMONT-TRIAD REGION. THE MET GUIDANCE
FORECASTS MOSTLY LOWER TO MID 90S (WHICH GIVEN THE FORECAST
THICKNESS AND AMOUNT OF EXPECTED SUBSIDENCE MIXING) APPEARS TOO LOW.
THEREFORE... WE WILL TREND TOWARD THE HOTTEST DRIEST GUIDANCE FROM
THE MAV... BUT THESE NUMBERS WILL BE TWEAKED BACK A FEW DEGREES INTO
THE UPPER 90S. THERE MAY BE A 100 OR TWO AROUND ESPECIALLY AT THE
TYPICAL HOT SPOTS. IN THE NW PIEDMONT... HIGHS SHOULD REACH 95 OR
96. -BADGETT
&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...

AS OF 210 PM...

THERE IS GENERAL AGREEMENT WITH THE MODELS THAT OUR REGION WILL
BE UNDER THE INFLUENCE OF A WEAK MEAN UPPER TROUGH THIS PERIOD.
THE LATEST GFS CONTINUED TO TREND FLATTER WITH THE EXPECTED H5
TROUGH MID TO LATE WEEK... WHICH CONTINUED TO SUPPORT THE IDEA THAT
THE LAST SEVERAL RUNS OF THE ECMWF MAY BE TOO DEEP WITH THE FORECAST
TROUGH.

BOTTOM LINE FOR OUR REGION IS THAT WITH THE EXPECTED WEAKER H5
TROUGH... THIS SHOULD RESULT IN A SLOW MOVING SURFACE COLD FRONT...
WHICH SHOULD STALL JUST TO OUR NORTH OR VERY NEAR THE NORTHERN
PIEDMONT TUE-WED. ANOTHER SLOW MOVING FRONT EXPECTED TO ARRIVE LATER
IN THE WEEK. CENTRAL NC SHOULD EXPECT A RATHER WET WEEK... WITH
DAILY... MOSTLY DIURNAL THUNDERSTORMS. POPS OF 40-50 WILL BE
FORECAST TUE-SAT... WHICH IS 10-15 PERCENT ABOVE 30 YEAR CLIMO.
PARTLY TO MOSTLY CLOUDY SKIES ARE EXPECTED WITH LOWS AT OR SLIGHTLY
ABOVE CLIMO... AND HIGHS NEAR CLIMO. LOWS 68-73. HIGHS 87-92. -BADGETT
&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
AS OF 200 PM...

TROPICAL STORM CRISTOBAL IS FORECAST TO SLOWLY TRACK JUST OFFSHORE
OF THE CAROLINA COAST...WITH CLOSEST APPROACH TO CENTRAL NORTH
CAROLINA IN THE TWELVE HOURS AFTER MIDNIGHT TONIGHT (04Z/20TH)
THROUGH NOON SUNDAY. BANDS OF SHOWERS HAVE BEEN MOVING NORTHWEST
ACROSS FAY PERIODICALLY THIS AFTERNOON AND THIS WILL CONTINUE INTO
TONIGHT. FURTHER WEST THE SHOWER ACTIVITY NEAR INT AND GSO WILL
DIMINISH WITH THE LOSS OF DAYTIME HEATING AND SCATTERED SHOWERS ARE
ONLY EXPECTED FROM RDU EAST TO RWI AND FAY. EXPECT SOME LIGHT FOG
TONIGHT IN AREAS THAT RECEIVED RAIN, HOWEVER, WITH SOME WIND
OVERNIGHT EXPECT THE ATMOSPHERE TO REMAIN MIXED. SOME LOCATION FROM
RDU EAST TO FAY AND RWI COULD BE RUNNING MVFR BY DAYBREAK WITH LOW
CLODS AROUND 1500-2000 FEET.

THE TROPICAL STORM WILL MOVE AWAY FROM THE CAROLINA COAST ON MONDAY
ALLOWING FOR CLEAR CONDITIONS. BY MID WEEK A LONG WAVE UPPER TROUGH
SETS UP JUST TO OUR NORTH AND COULD HELP SUPPORT SCATTERED
THUNDERSTORMS ACTIVITY ON ANY GIVEN AFTERNOON FROM WEDNESDAY THROUGH
FRIDAY.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...JO/BADGETT
NEAR TERM...JO
SHORT TERM...BADGETT
LONG TERM...BADGETT
AVIATION...JO
Hazardous weather outlook, Jul 19, 2:30 PM EDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT SAT JUL 19 2008

NCZ007>011-021>028-038>040-043-073-074-083-201245-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WILSON-STANLY-MONTGOMERY-ANSON-
230 PM EDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

NCZ041-042-075>078-084>086-088-089-201245-
WAKE-JOHNSTON-MOORE-LEE-HARNETT-WAYNE-RICHMOND-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
230 PM EDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

BANDS OF SHOWERS WITH OCCASIONAL HEAVY RAIN WILL MOVE NORTHWEST
ACROSS THE AREA TODAY. SOME OF THE RAIN WILL BE VERY HEAVY AT TIMES
RESULTING IN LIMITED VISIBILITY AND PONDING OF WATER ON ROADWAYS.
MOTORISTS ENCOUNTERING BANDS OF HEAVY RAIN SHOULD REDUCE DRIVING
SPEEDS TO AVOID HYDROPLANING. ONLY SOME MINOR FLOODING IN URBAN
AREAS...POOR DRAINAGE AND IN LOW LYING AREAS IS POSSIBLE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

Nearby

Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.